Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes abdominal cramps and vaginal bleeding after taking an emergency contraceptive pill?

Answered by
Dr.
Dr. B. Radhakrishnan. Nair

OBGYN

Practicing since :1986

Answered : 949 Questions

default
Posted on Thu, 30 Mar 2017 in Pregnancy
Question: Good evening. I am reaching out as I have a question on the likelihood of a potential pregnancy (if it is highly likely I could be pregnant or if it is not highly likely).

My last period began 2/15. My cycle length tends to vary slightly, but my previous periods started on 1/14, 12/16, 11/10,and10/10. My periods typically last around 7-8 days. On 2/23 around 11PM, the day after my period ended, I had intercourse using a condom in which the condom broke. After that my partner and I had unprotected intercourse twice into the early morning of 2/24. At around 8AM on 2/24 I purchased and took Opcicon One Step about 8-9 hours after having intercourse the first time.

The afternoon of 2/28 I started experiencing some cramping. Then on 3/1 I started bleeding lightly a dark pink / bright red color and had strong cramping throughout the morning. At first it was only when wiping that I noticed the blood but by the early afternoon I needed to use a pad and the blood was bright red. By the next morning of 3/2 the flow was much heavier but has slowed down slightly by the evening though I still need to use a pad. As of the morning of 3/3 the flow has slowed down and is only visible when wiping again but by that evening it had stopped entirely. I also experienced slight nausea in the evening of 3/2 - 3/5, and on 3/5 saw a little light pink spotting. As of two days ago my breasts have become fairly sore and sensitive. I have an odd taste in my mouth. Additionally I have noticed discharge that is somewhat white/yellow in color and slightly stretchy. I am not sure if the two separate instances of bleeding was implantation bleeding, withdrawl or period bleeding as I have only ever taken Plan B (non generic) before and bleeding had been spotting and dark and the other symptoms seem to be pregnancy symptoms though it would be too early for me to have the nausea.

Again can you advise on the likelihood of potential pregnancy based on this information and if my bleeding and later spotting was likely implantation bleeding or something else? Additionally please note I have already spoken with a doctor and received a prescription for birth control, however I am waiting to start taking the oral contraceptive until 2/19 when I will be taking a pregnancy test to confirm.
doctor
Answered by Dr. B. Radhakrishnan. Nair 33 minutes later
Brief Answer:
Unlikely to be pregnant

Detailed Answer:
Hi
GREETINGS
From the history ,you seem to have regular periods of around 28 to 30days interval.
Considering that you had intercourse on 8th and 9th day of your periods which is almost safe dates for intercourse.
The bleeding you are having may be induced by the emergency contraceptive pill.
You can wait for next period and in case if gets delayed ,get an urine pregnancy test.
If negative ,wait for the normal periods to come and start regular oc pills from second day.There can be slight alteration in your coming menses.
Hope my answer helps you.
Regards
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Medical Topics

Recent questions on  Unprotected intercourse

doctor1 MD

Hi doctor hope u well. Just a question of curiosity me and my hhsband had intercourse on sunday my cycle normally is 25 days was 28 days but last cycle was 34 days. We had intercourse on sunday. And inwas geting striny discharge. Getting pelvic...

doctor1 MD

I had unprotected intercourse with my boyfriend on May 18, '13 (May 10 - start of my period) which is may last day of regular menstruation. No ejaculation happened inside me and my bf confirmed that. I'm getting paranoid cause I'm not yet ready to get pregnant so i researched some contraceptives and Nordette is the only available here in our country. So I took nordette 21(4 pills) and another 4 pills after 12 hrs, within 72 hrs after our intercourse. After 4-5 days (May 24), I got a withdrawal bleeding which happened for 4 days. I haven't got my period yet (June 9 or 10, '13) and I'm two weeks delay now. I haven't take a PT yet. Is there a chance that I'm pregnant? How long does Nordette can delay a period? Please reply to my question 'coz it will really help me to stay calm and not to worry. Thank you.

doctor1 MD

Hello doctor I had an abortion one months ago because we were not physically,mentally and financially strong but sadly 6 days ago we had an unprotected sex but my husband ejected out but still i have got fear to get pregnant,I checked in pregnancy...

doctor1 MD

I had well I thought I had two periods last month. Came earlier then my expected period. Very very light. Which is not normal for me. It lasted around 4 days. I stopped bleeding for a day and half then started bleeding again for another 5 days. I...

doctor1 MD

Hi, I m on birth control and I had unprotected sex two days ago. I have missed one (two at the most) days, but remembered immediately and took it. The pill I am on allows you to do this and take your next pill as you normally would without having to use backup birth control. I am now having a brown discharge and would like to know what you think this means and if I should take the morning after pill. Thanks.

doctor1 MD

hi, i took gyneacosid two tab just once aftr having unprotected intercourse.. twice. first on 23rd and then 27rd of june and took gynaecosid 48 hrs after last intercourse. i had blood spots within an hour of taking medicine and little blood spotting then in morning the nxt day. did my urine HCG . and it came to be negative. . i wanted to know what has happened thanx

doctor1 MD

Hi. I ve been on birth control for the past 5 years. I get my period at the same time every month for a while now. 2 days ago a mostly brown mucus discharge has been coming pretty heavily and I have slight cramps as well. I jut had my period last week. I have had unprotected sex. What s is the discharge from? When will it stop? Help please! Nicole